Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Counterexamples in best approximation


Author: S. J. Poreda
Journal: Proc. Amer. Math. Soc. 56 (1976), 167-171
MSC: Primary 41A50; Secondary 30A82
DOI: https://doi.org/10.1090/S0002-9939-1976-0402362-4
MathSciNet review: 0402362
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Several counterexamples for approximation to continuous functions by polynomials are given. One example shows that the points of maximum deviation of a continuous real valued function on an interval from its polynomial of degree $ n$ of best uniform approximation can lie on any monotone sequence contained in that interval for infinitely many $ n$.


References [Enhancements On Off] (What's this?)

  • [1] M. I. Kadec, On the distribution of points of maximum deviation in the approximation of continuous functions by polynomials, Uspehi Mat. Nauk 15 (1960), no. 1 (91), 199-202; English transl., Amer. Math. Soc. Transl. (2) 26 (1963), 231-234. MR 22 #3920; 27 #1750. MR 0113079 (22:3920)
  • [2] V. I. Smirnov and N. A. Lebedev, The constructive theory of functions of a complex variable, ``Nauka", Moscow, 1964; English transl., Functions of a complex variable: Constructive theory, M.I.T. Press, Cambridge, Mass., 1968. MR 30 #2152; 37 #5369. MR 0171926 (30:2152)
  • [3] H. S. Shapiro, Topics in approximation theory, Springer-Verlag, Berlin and New York, 1971, p. 26. MR 0437981 (55:10902)
  • [4] S. J. Poreda, A characterization of badly approximable functions, Trans. Amer. Math. Soc. 169 (1972), 249-256. MR 46 #5636. MR 0306510 (46:5636)
  • [5] -, Approximation by $ \delta $-polynomials, Siam J. Numer. Anal. 10 (1973), 50-54. MR 47 #5265. MR 0316718 (47:5265)
  • [6] W. Wolibner, Sur un polynome d'interpolation, Colloq. Math. 2 (1951), 136-137. MR 13, 343. MR 0043946 (13:343e)
  • [7] G. Meinardus, Approximation of functions: Theory and numerical methods, Springer Tracts in Natural Philosophy, vol. 13, Springer-Verlag, New York, 1967. MR 36 #571. MR 0217482 (36:571)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A50, 30A82

Retrieve articles in all journals with MSC: 41A50, 30A82


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0402362-4
Keywords: Best uniform polynomial approximation
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society